In a fundamental paper R.E. Jamison showed, among other things, that any subset of the points of AG(n, q) that intersects all hyperplanes contains at least n(q − 1) + 1 points. Here we show that the method of proof used by Jamison can be applied to several other basic problems in finite geometries of a varied nature. These problems include the celebrated flock theorem and also the characterization of the elements of GF(q) as a set of squares in GF(q 2) with certain properties. This last result, due to A. Blokhuis, settled a well-known conjecture due to J.H. van Lint and the late J. MacWilliams.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Buekenhout, F. 1971. An axiomatic of inversive spaces. J. Combin. Theory Ser. A11:208–212.
Bruck, R.H. 1973. Circle geometry in higher dimensions II. Geom. Dedicata2:133–188.
Blokhuis, A. 1984. On subsets of GF(q 2) with square differences, Nederl. Akad. Wetensch. Indag. Math.46:369–372.
Bruen, A.A. 1975. Subregular spreads and indicator sets. Canad. J. Math. 27: 1141–1148.
Bruen, A.A. (forthcoming) Intersection sets and polynomial multiplicities over finite fields. J.C.T. Series A.
Fisher, J.C. 1988. Conics, order and k-arcs in AG(2, q) with q odd. J. of Geom. 32:21–39.
Fisher, J.C. and Thas, J.A. 1979. Flocks in PG(3, q). Math. Z.169:1–11.
Jamison, R.E. 1977. Covering finite fields with cosets of subspcaes. J. Combin. Theory Ser. A 22:253–266.
Orr, W.R. 1976. A characterization of subregular spreads in finite 3-space. Geometrical Dedicata5:43–50.
Orr, W.F. 1973. The Miquelian inversive plane IP(q) and the associated projective planes. Ph.D. Thesis, Madison.
Thas, J.A. (forthcoming) Recent results on flocks, maximal exterior sets and inversive planes, Ann. Discrete Math.
Communicated by S.A. Vanstone
About this article
Cite this article
Bruen, A.A., Fisher, J.C. The Jamison method in galois geometries. Des Codes Crypt 1, 199–205 (1991). https://doi.org/10.1007/BF00123760
- Data Structure
- Information Theory
- Varied Nature
- Basic Problem
- Discrete Geometry